Alert archive / Wisconsin / Gale Watches in 2018

Gale Watch 14, NWS Milwaukee, WI

November 21, 2018

NWS Milwaukee, WI issued this gale watch at Nov 21, 2018, 1:40 PM CST. It took effect at Nov 23, 2018, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 21, 2018, 1:40 PM CST (19:40 UTC)
In effect from
Nov 23, 2018, 6:00 AM CST
Expired
Nov 22, 2018, 2:18 PM CST
In force
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale watch went out at Nov 21, 11:36 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 21, 11:36 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1136 AM CST Wed Nov 21 2018

.UPDATE...

Radar returns moving into the area continue to indicate elevated
snow showers, but thus far have not seen any ob sites reporting
snow at the surface across the forecast area. Cloud based around
5000-7000 ft support the idea of low level dry air limiting much
of anything from making it to the surface.

&&

.AVIATION(18Z TAFS)...

A few areas of MVFR stratus remain in place, but in general,
ceilings have lifted to VFR, and should remain there through this
afternoon. Radar is showing returns moving into the area, but by
and large this precipitation is dissipating before it hits the
ground, due to a layer of dry air in the lower levels of the
atmosphere. A few flurries aren't out of the question this
afternoon, but most of the area will remain dry.

Winds will remain northeasterly this afternoon, before becoming
easterly and eventually southeasterly tonight. Some lower lake
effect clouds are expected to move onshore by tomorrow morning,
and while little to no precipitation is expected at this time,
ceilings will lower to at least MVFR at MKE and ENW, and perhaps
also at UES.

&&

.PREV DISCUSSION... (Issued 928 AM CST Wed Nov 21 2018)

UPDATE...

Keeping an eye on an area of light snow showers/flurries along the
upper Mississippi River, in the general vicinity of the Twin
Cities. This narrow area of isentropic ascent is in
association with a jet streak moving south within the northwest
flow aloft. There have been a few reports of snow at the surface
with this feature, but as it moves south toward the forecast area it
will be moving into an increasingly dry low level airmass. Short
term forecast soundings show a significant dry later centered
around 4000 ft AGL, which will significantly limit the potential
for any flurries to reach the surface across southern Wisconsin
later today. Will keep an eye on trends, but for now will keep
out any mention of snow for later today.

MARINE...

Gusty north winds will continue across the lake this morning,
decreasing this afternoon as high pressure moves into the region.
Brisk southerly winds will kick in on Thursday, continuing into
Friday night. A Small Craft Advisory will likely be needed for the
nearshore by Thursday night, and a Gale Warning for the open
waters on Friday.

Winds will diminish on Saturday, before a strong storm system
affects the Great Lakes Sunday into Monday. This would likely
result in north gales across at least a portion of the lake.

AVIATION(12Z TAFS)...MVFR ceilings continue to cover srn WI.
Some holes expected to evolve in this lower cloud cover but mid
deck pushing in from the northwest. Cold front has shifted to the
south with north/northwest winds and cold air advection taking
hold. High pressure builds in throughout the day. Winds to become
more northerly then northeast. High shifts east tonight with winds
becoming more southeast. Light lake effect snow showers or
flurries possible for a time but confidence in duration/coverage
preclude mention in eastern TAF sites at this time.

PREV DISCUSSION... (Issued 300 AM CST WED NOV 21 2018)

SHORT TERM...

Today - Confidence...Medium
Low level cold advection will prevail. Plenty of cloud cover
across the area at the outset, however, 925/850 RH progs show
pronounced drying through 18z which may help to scour out some of
this low cloud cover, though not showing any trends in that
direction as yet. MOS not as aggressive on clearing, and this may
be in part due to upstream mid/high clouds trending southeast from
eastern Dakotas and MN. As surface ridging builds across in the
wake of the cold front winds will shift northeast as the day wears
on. Given the colder airmass and likelihood of limited sunshine,
highs will only reach the upper 20s to middle 30s.

Tonight - Confidence...Medium The surface ridge axis will be
progressive resulting in a veering wind profile. This will result in
some onshore flow as winds make the turn from northeast to southeast
to result in some lake effect snow shower or flurry potential
especially in the northeast corner of the forecast area. Current
forecast has this handled well so no major adjustments needed.
Otherwise some hints of return waa with the high clearing to the
east. 1000/500 millibar heights increase a bit with upstream ridging
advancing into the western great Lakes.

THURSDAY THROUGH FRIDAY NIGHT...Forecast Confidence - Medium.

Still expecting dry conditions for Thanksgiving Day.  Strong warm
air advection will take place in the mid-levels, however moisture
above 4k feet will be limited.  Moisture below 4K feet will be
sweeping across southern WI on increasing south to southwest winds.
This moisture and associated lower clouds will be riding low level
baroclinic zone northward across the area.  The clouds and breezy
south winds should result in a chilly holiday with wind chills in
the teens and 20s, with daytime temperatures rising into the middle
30s.  Small concern over some freezing drizzle getting shaken out of
the low clouds during the day.  However lift from warm air advection
above the cloud bearing layer where dry conditions are expected.
Also peak lift to occur later in the morning and afternoon, when
pavement temperatures should be above freezing, and shelter
temperatures will be close to or just above freezing.

Warm air advection continues to ramp up and affect more of the area
Thursday night and Friday as low level jet spreads across the
western Great Lakes.  Overnight temperatures will not fall off much
due to breezy south winds in the low levels despite partial
clearing.  Overnight lows in the mid 20s to lower 30s early Friday,
should warm above freezing Friday morning, peaking in above 40 in
the afternoon. These strengthening winds will pull deeper low and
mid-level moisture into the area ahead of an approaching low
pressure trof. Hence ptype for this evening should remain liquid.
Showers are expected to break out across south central WI Friday
afternoon, and affect the entire area Friday night into Saturday
morning. While the low levels cool Friday night as precipitation
overspreads the area, temperatures remain warm enough in the low
levels for ptype to remain as liquid overnight. Expect one tenth to
three tenths of an inch liquid during this period.

LONG TERM...

SATURDAY THROUGH TUESDAY NIGHT...Forecast Confidence
- Trending Higher (Medium) for late Weekend Event.

Areas of light rain should be winding down across southern Wisconsin
Saturday morning as upper level trof shifts off to the northeast.
Forecast soundings show low levels of the atmosphere through 3-4K ft
remaining above freezing at 12Z, with no significant cold air push
during the morning.  May be a little light snow mixed in with
rain in northern areas, but nothing significant expected.

Attention turns to late weekend event, which is looking more
impressive for southern WI.  Piece of short wave energy rotating
around southern Canadian low pressure is to undergo cyclogenesis as
it passes across the Rockies into the central Plains late Saturday
and Saturday night. Medium range guidance has come into much better
run to run continuity and agreement on this system strengthening
into a deepening low pressure system undergoing cyclogenesis over
the Missouri area by 12Z Sunday, with the potential for warm air
advection precipitation already spreading into southern WI by Sunday
morning. There has been a trend for acceleration northeast of this
system on Sunday so that it would be located in the central/northern
IL area by 00Z Monday. While confidence is increasing on this event
occurring later in the weekend, there remains considerable
uncertainty regarding the low level thermal profile across southern
WI, and resultant precipitation types and changeover. There remains
considerable variance on the position of the surface and upper level
system per the latest GFS ensemble guidance.  For example, the 700H
circulation per GFS ensemble at 00Z Monday could be anywhere from
southern WI to central IL, which would have a significant impact on
location of heavier precipitation axis and low level thermal
structure. WPC is favoring a blend of all Medium range guidance and
ensembles, leaning more on the 12Z Tuesday ECMWF deterministic run.
Quick look at 36 hour QPF ending at 00Z Tuesday has considerable
differences between Medium range guidance, with three quarters inch
to one and one quarter inch from GFS, to between one tenth to three
tenths inch from ECMWF.  Using Model Certainty tool favors range
from three tenths in the east to three quarters inch in the west for
QPF for the period Sunday through Monday.

Never the less, considerable uncertainty on ptype and changeover,
but will start messaging potential for potential impacts from mixed
precip and accumulating snow for end of holiday weekend. EMC GEFS
plume depicting potential snowfall for KMKE shows a range from zero
to over 8", with a mean of around 2" for the Sunday/Monday time
frame.

AVIATION(09Z TAFS)...Surface cold front shifting southeast of the
area this morning with increasing cold air advection. Surface
ridging builds in. MVFR cigs to persist for a time this morning with
cold air advection regime. The low level RH progs do try to scour
things out during the morning. There are mid/high clouds upstream
that are trending towards srn WI. As the high shifts to the east
tonight a few lake effect snow showers or flurries are possible
however little if any accumulation expected with better chances of
this across the northeast forecast area. Not a textbook case as low
level winds will be veering during this time so sustained,
persistent onshore fetch will not be established.

MARINE...Current headline expiration times look ok, with gale
warning expiring at 09z and small craft advisory at 12z. Canadian
high pressure builds in with northwest winds shifting north. At this
time it appears better potential for small craft conditions later
today would be to our south in IL waters. Winds across the open
waters are expected to remain below gale force strength. With
pressure gradient tightening back up in the Thursday night through
Friday night, another small craft will likely be needed with the
southerly wind flow. Some gale potential as well.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Boxell
Today/Tonight and Aviation/Marine...Boxell
Thursday THROUGH Tuesday...99
Hazardous weather outlook, Nov 21, 4:25 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
425 AM CST Wed Nov 21 2018

WIZ046-047-051-052-056>060-062>072-221030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
425 AM CST Wed Nov 21 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Confidence is increasing on a potential mixed rain and snow event
affecting southern Wisconsin on Sunday and Sunday night as
strengthening low pressure passes by to the south. At this time,
there remains considerable uncertainty regarding the strength of
this system, the low level thermal structure and resultant amount
of rain and snow that would fall across southern Wisconsin. Never
the less, all interests and especially those with travel plans
for the last day of the long holiday weekend, should stay on top
of the forecast, and listen for later updates in the next few
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however your snowfall
reports are always appreciated.

LMZ643>646-221030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
425 AM CST Wed Nov 21 2018

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty south winds reaching Small Craft Advisory levels are likely
later Thursday into Friday.

Small craft conditions will again be possible Sunday and Monday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
425 AM CST Wed Nov 21 2018

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong southerly winds Thursday night through Friday night may
produce gale force gusts.

MBK/PC
www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 2:53 PM CSTSmall Craft AdvisoryMKX66 hr

Nearby

Gale Watches in Wisconsin, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.